West Virginia, 2015

Heavy Rain in West Virginia, August 10, 2015

August 10, 2015 · NWS RLX · 1 event in 1 county or zone

Thunderstorms intensified during the late afternoon in central and southern Ohio, as a weak low pressure was moving across northern Ohio. A humid air mass existed in the mid Ohio Valley with surface dew points in the lower 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Thunderstorms intensified during the late afternoon in central and southern Ohio, as a weak low pressure was moving across northern Ohio. A humid air mass existed in the mid Ohio Valley with surface dew points in the lower 70s. The storms moved into West Virginnia during the evening hours. A few locations got over 2 inches of rain, but the ground was relatively dry.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 10, 8:01 PM EST, 14 minutes earlier.

Area forecast discussion, Aug 10, 8:01 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
901 PM EDT MON AUG 10 2015

.SYNOPSIS...
A COLD FRONT MOVES ACROSS LATER TONIGHT. DRIER WITH COOLER NIGHTS
TUESDAY INTO THURSDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
815 PM UPDATE. UPSTREAM SHORT WAVE THAT WILL CARRY COLD FRONT
ACROSS TONIGHT LOOKS TO BE ENOUGH TO KEEP CONVECTION GOING AHEAD
OF THE COLD FRONT. COLD FRONT REACHES I79 CORRIDOR AROUND
08Z...AND INTO THE MOUNTAINS AROUND 12Z. EVEN BEHIND THE FRONT
DEEP CYCLONIC FLOW AND LINGERING MOISTURE MAY GENERATE LIGHTER
SHOWERS FOR A WHILE TUESDAY MORNING...BUT SHOWERS SHOULD END FROM
WEST TO EAST DURING THE DAY.

PREVIOUS DISCUSSION...
A SERIES OF VORT MAXES AND INSTABILITY ARE TRIGGERING SHOWERS AND
THUNDERSTORMS IN THE MUGGY AIRMASS THAT IS OUT AHEAD OF A
DEVELOPING LOW PRESSURE AREA OVER NW OHIO AND ITS TRAILING COLD
FRONT. THIS LOW IS EXPECTED TO MOVE NE AND THE ITS COLD FRONT TO
MOVE ACROSS THE CWA OVERNIGHT TONIGHT AND EXIT TUESDAY MORNING.
SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND BE
MORE NUMEROUS WITH THE COLD FRONT TONIGHT.

LOW CLOUDS AND LINGERING MOISTURE WILL CONTINUE THE SLIGHT CHC OF
SHOWERS IN THE WV MOUNTAINS TOMORROW MORNING. DRYER AND COOLER AIR
WILL WORK IN BEHIND THE FRONT TO DRY US OUT DURING THE DAY
TOMORROW. CONSENSUS GUIDANCE TEMPERATURES THROUGHOUT.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
UPPER TROUGH ACROSS THE EASTERN U.S. ALONG WITH SEVERAL EMBEDDED
SHORTWAVES...WILL KEEP A MENTION OF SHOWERS AND THUNDERSTORMS IN
THE FORECAST FOR THE SHORT TERM PERIOD. IN ADDITION...SOMEWHAT
COOLER WEATHER WILL BE REALIZED TOO. THE POTENTIAL FOR A MORE
POTENT WAVE IS POSSIBLE WEDNESDAY AFTERNOON...BUT THIS STILL
REMAINS IN QUESTION AS MODELS VARY ON THE HANDLING OF THIS
SITUATION. HIGH PRESSURE THEN NUDGES IN FROM THE WEST THIS
THURSDAY AND FRIDAY...FOR A BRIEF BREAK IN THE WEATHER.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
WEEKEND AND BEYOND REMAINS RATHER UNCERTAIN. ANOTHER FRONT WILL
APPROACH OVER THE WEEKEND. GFS TENDS TO BRING THE FRONTAL BOUNDARY
THROUGH THE CWA OVER THE WEEKEND...WITH SHOWERS AND THUNDERSTORMS.
WHILE ECMWF IS A DRIER SOLUN...AND TENDS TO WASH OUT THE FRONT
ACROSS THE NORTHERN PART OF CWA. FOR NOW...WENT AHEAD AND PUT A
SLIGHT CHANCE TO CHANCE POPS ACROSS THE CWA.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
00Z TUESDAY THRU 00Z WEDNESDAY...
COLD FRONT PUSHES ACROSS THE AREA FROM NORTHWEST TO SOUTHEAST
OVERNIGHT. CONVECTION SHOULD BE MAINTAINED AHEAD OF THE FRONT
TONIGHT GIVEN A SUPPORTING SHORT WAVE DRIVING THE FRONT.
LINGERING LIGHTER SHOWERS MAY CONTINUE MAINLY EAST TUESDAY MORNING
WITH DEEP CYCLONIC FLOW FOR A WHILE.

TONIGHT...GENERALLY VFR CEILINGS AOA 4000 FEET BUT LOWER IN
SHOWERS AND STORMS. AFTER 06Z...SHOWERS DECREASE...BUT AS WINDS
GO VERY LIGHT WITH A WET GROUND...BECOMING PREVAILING MVFR TO IFR
CEILINGS AND VSBY AT THE MAJOR TERMINALS...AND CONTINUE THESE
CONDITIONS BEHIND THE FRONT. AFTER 14Z IMPROVING TO VFR CEILINGS
BY 16Z LOWLANDS AND 20Z MOUNTAINS AS DRIER AIR MOVES IN ON
NORTHWEST WINDS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY...

FORECAST CONFIDENCE: LOW TO MEDIUM.

ALTERNATE SCENARIOS: CONVECTION MAY DIE FASTER TONIGHT WITH LOSS
OF HEATING. AMOUNT OF LOW CEILINGS VERSUS FOG DEPENDS ON HOW FAST
AND HOW MUCH LOW LEVEL FLOW DECREASES.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            TUE 08/11/15
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    M    M    M    M    M    M    M    M    M
HTS CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
BKW CONSISTENCY  M    H    H    H    H    H    H    H    H    M    M    M
EKN CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
PKB CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
CKB CONSISTENCY  H    H    H    M    M    M    M    M    M    M    M    M

AFTER 00Z WEDNESDAY...
IFR RIVER VALLEY FOG POSSIBLE LATER TUESDAY NIGHT AND EARLY
WEDNESDAY MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JS/JMV/SL
NEAR TERM...JS/JMV
SHORT TERM...SL
LONG TERM...SL
AVIATION...JS/JMV
Hazardous weather outlook, Aug 10, 5:30 AM EST, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
630 AM EDT MON AUG 10 2015

KYZ101>103-OHZ066-067-075-076-083>087-WVZ006>011-014-017-019-020-
111030-
GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
MEIGS-GALLIA-LAWRENCE OH-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-
TYLER-PUTNAM-WIRT-RITCHIE-DODDRIDGE-
630 AM EDT MON AUG 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS COULD DEVELOP LATE THIS AFTERNOON
OR THIS EVENING. BRIEF STRONG WIND GUSTS AND DOWNPOURS WOULD BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ105-VAZ003-004-WVZ005-013-015-016-018-024>040-046-047-111030-
LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-LINCOLN-KANAWHA-ROANE-CALHOUN-
MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
630 AM EDT MON AUG 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 10, 4:00 PM EST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
500 PM EDT MON AUG 10 2015

WVZ015-026-036-102145-
KANAWHA-BOONE-FAYETTE-
500 PM EDT MON AUG 10 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FAYETTE AND
SOUTHEASTERN KANAWHA COUNTIES...

AT 459 PM EDT...A STRONG THUNDERSTORM WAS NEAR BURNWELL...OR 18 MILES
EAST OF MADISON...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...OAK HILL...MONTGOMERY...ANSTED...SMITHERS...GAULEY
BRIDGE...HAWKS NEST STATE PARK...POWELLTON...BURNWELL...HANDLEY...
SYLVESTER...ESKDALE...SHARON...LEEWOOD AND DAWES.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3801 8156 3815 8156 3823 8113 3821 8111
      3820 8107 3797 8106
TIME...MOT...LOC 2059Z 269DEG 26KT 3810 8147

26
Special weather statement, Aug 10, 4:38 PM EST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
538 PM EDT MON AUG 10 2015

OHZ075-083>086-WVZ007>009-102245-
VINTON-ATHENS-MEIGS-GALLIA-JACKSON-MASON-JACKSON-WOOD-
538 PM EDT MON AUG 10 2015

...A STRONG THUNDERSTORM WILL AFFECT MEIGS...SOUTHERN VINTON...
JACKSON...NORTHEASTERN GALLIA...SOUTHWESTERN WOOD...NORTHWESTERN
MASON AND NORTHWESTERN JACKSON COUNTIES...

AT 537 PM EDT...A STRONG THUNDERSTORM WAS NEAR WELLSTON...MOVING EAST
AT 30 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
JACKSON...WELLSTON...POINT PLEASANT...RIPLEY...POMEROY...RACINE...
RUTLAND...FORKED RUN STATE PARK...RAVENSWOOD...NEW HAVEN...MASON...
SANDYVILLE...TUPPERS PLAINS...LUBECK...MIDDLEPORT...CHESTER...
HAMDEN...SYRACUSE...HARTFORD CITY AND COALTON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3917 8279 3917 8277 3920 8276 3921 8162
      3881 8162 3896 8281
TIME...MOT...LOC 2137Z 271DEG 46KT 3905 8251

26
Special weather statement, Aug 10, 5:31 PM EST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
631 PM EDT MON AUG 10 2015

OHZ066-067-075-076-084-085-102330-
VINTON-MORGAN-WASHINGTON-ATHENS-MEIGS-PERRY-
631 PM EDT MON AUG 10 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PERRY...NORTH
CENTRAL MEIGS...NORTHEASTERN VINTON...SOUTHWESTERN MORGAN...
NORTHWESTERN WASHINGTON AND ATHENS COUNTIES...

AT 630 PM EDT...A STRONG THUNDERSTORM WAS NEAR NELSONVILLE...MOVING
SOUTHEAST AT 30 MPH.

WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ATHENS...NELSONVILLE...GLOUSTER...BEVERLY...ALBANY...SHAWNEE...
COOLVILLE...CHESTERHILL...LAKE HOPE STATE PARK...CHAUNCEY...NEW
STRAITSVILLE...CORNING...BUCHTEL...LOWELL...STOCKPORT...
JACKSONVILLE...MURRAY CITY...TRIMBLE...HEMLOCK AND AMESVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3953 8151 3910 8192 3939 8252 3939 8229
      3947 8228 3947 8217 3955 8216 3956 8226
      3959 8226 3960 8230 3970 8218
TIME...MOT...LOC 2230Z 293DEG 27KT 3952 8225

26
Special weather statement, Aug 10, 5:42 PM EST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
642 PM EDT MON AUG 10 2015

OHZ085-086-WVZ007-008-014-102345-
MEIGS-GALLIA-MASON-JACKSON-PUTNAM-
642 PM EDT MON AUG 10 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MEIGS...
NORTHEASTERN GALLIA...MASON AND CENTRAL JACKSON COUNTIES...

AT 642 PM EDT...A STRONG THUNDERSTORM WAS NEAR POINT PLEASANT...
MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
POINT PLEASANT...GALLIPOLIS...RIPLEY...POMEROY...RACINE...
RAVENSWOOD...NEW HAVEN...MASON...SANDYVILLE...MIDDLEPORT...
SYRACUSE...HARTFORD CITY...HENDERSON...LEON...CHESHIRE...FAIRPLAIN...
MOUNT ALTO...LETART...COTTAGEVILLE AND KYGER.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3885 8232 3903 8216 3896 8157 3861 8176
TIME...MOT...LOC 2242Z 287DEG 21KT 3893 8211

26

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Ritchie

When
August 10, 8:15 PM EST
Where
Ritchie County, 0.75 mi SW of Hannahdale
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.213, -81.041

The emergency manager reported 2.15 inches of rain in a few hours. One home had water enter inside, due to a blocked culvert.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2015Every state in 2015This day in weather historyWarnings in West Virginia, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586983.